Favourable effect of TNF-α inhibitor (infliximab) on Blau syndrome in monozygotic twins with a de novoCARD15 mutation

Case report

Authors


  • Received 1 June 2006.

    Accepted 21 August 2006.

Nils Milman, Department of Medicine B 2142, Rigshospitalet, Blegdamsvej 9, 2100 Copenhagen, Denmark. e-mail: milman@rh.dk

Abstract

Blau syndrome is a hereditary granulomatous disease caused by mutations in the CARD15 gene that is diagnosed in children of young age with exanthema/erythema, arthritis/periarthritis and/or uveitis. We report two cases of Blau syndrome in Danish Caucasian monozygotic male twins, exhibiting a heterozygous de novo R334W mutation in codon 334 of CARD15. The patients were initially diagnosed as having sarcoidosis. In both twins, symptoms (exanthema, arthritis/periarthritis) started at 1 year of age, and were followed by uveitis at 7–10 years of age. There was no involvement of the lungs or other organs. An initial course of standard antituberculous treatment had no effect on the symptoms. Hydroxychloroquine and cyclosporine A were also ineffective, and the latter caused impaired renal function. Partial symptomatic relief was obtained with prednisolone and increased benefit was observed in combination with methotrexate. Subsequent introduction of the TNF-α inhibitor eternacept did not discernibly benefit the clinical condition, but was associated with recurrent infections. In contrast, a trial of infliximab therapy demonstrated clinical efficacy and eliminated all symptoms, restoring a high quality of life. At follow up at 20 years of age (after 2–5 years of infliximab treatment) the twins had an almost normal physical appearance and a normal psychomotoric development, indicating a favourable short-term prognosis of the disease. Blau syndrome has pathologic, clinical and therapeutic features in common with sarcoidosis, but rarely involves the lungs or other parenchymatous organs. In children, discrimination between early onset sarcoidosis and Blau syndrome should include a CARD15 mutation analysis.

Ancillary